Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2014, 6:10 PM CDT for Barnes County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 6:10 PM CDT (23:10 UTC)
- Expired
- Jun 21, 2014, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:24 PM CDT | HAIL 1 | Eckelson, ND | RANGED FROM PEA TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899
WUUS53 KFGF 212310
SVRFGF
NDC003-220015-
/O.NEW.KFGF.SV.W.0016.140621T2310Z-140622T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT SAT JUN 21 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 715 PM CDT
* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
JAMESTOWN...AND MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ECKELSON AROUND 620 PM CDT.
LEAL AROUND 630 PM CDT.
SANBORN AROUND 635 PM CDT.
ROGERS AROUND 645 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE DAZEY...BALD HILL DAM...VALLEY
CITY AND ORISKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4712 9846 4723 9808 4692 9777 4684 9844
TIME...MOT...LOC 2311Z 255DEG 18KT 4695 9839
HAIL...1.75IN
WIND...<50MPH
$$
DK2 follow-up statements
453
WWUS53 KFGF 212343
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT SAT JUN 21 2014
NDC003-220015-
/O.CON.KFGF.SV.W.0016.000000T0000Z-140622T0015Z/
BARNES ND-
643 PM CDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARNES COUNTY UNTIL 715 PM CDT...
AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANBORN...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROGERS AROUND 655 PM CDT.
DAZEY AROUND 705 PM CDT.
BALD HILL DAM AND VALLEY CITY AROUND 710 PM CDT.
ORISKA AROUND 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4712 9846 4723 9808 4692 9777 4684 9844
TIME...MOT...LOC 2343Z 251DEG 20KT 4695 9826
HAIL...1.00IN
WIND...60MPH
$$
DK355 WWUS53 KFGF 220011 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 711 PM CDT SAT JUN 21 2014 NDC003-220021- /O.EXP.KFGF.SV.W.0016.000000T0000Z-140622T0015Z/ BARNES ND- 711 PM CDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARNES COUNTY WILL EXPIRE AT 715 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE OVERNIGHT IN BARNES COUNTY. LAT...LON 4712 9846 4723 9808 4692 9777 4684 9844 TIME...MOT...LOC 0011Z 251DEG 20KT 4700 9804 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:33 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 21, 2:33 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SAT JUN 21 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM CDT SAT JUN 21 2014
THE MAIN CHALLENGE WILL BE CONVECTION...HEAVY RAIN AND SEVERE
POTENTIAL LATER THIS AFTERNOON AND OVERNIGHT. THE GFS HAS
INITIALIZED A BIT BETTER THAN OTHER MODELS WITH SFC DEWPOINTS...SO
WILL UTILIZE.
FOR TONIGHT...SHOWERS AND STORMS WILL LIKELY BE ONGOING AROUND 00Z
IN CENTRAL/EASTERN ND. THERE SHOULD BE A GRADUAL SHIFT IN STORMS
TO THE EAST AS THE LLJ INCREASES ALONG WITH DEEP
MOISTURE/INSTABILITY. THE BEST CHANCES FOR SHOWERS AND STORMS
SHOULD OCCUR FROM 00-06Z IN THE FLASH FLOOD WATCH AREA IN THE RED
RIVER VALLEY. THERE WILL BE CHANCES FOR SHOWERS AND STORMS MOVING
INTO THE EASTERN AREAS BY LATE TONIGHT AS THE SHORTWAVE AND SFC
TROUGH MOVE SLOWLY EAST. CAN/T RULE OUT HEAVY RAIN ANYWHERE GIVEN
HIGH PWATS AND FAIRLY SLOW MOVING STORMS...SO WE WILL NEED TO
MONITOR BOTH FLOODING THREATS AND SEVERE THREATS THROUGH AT LEAST
6Z.
ON SUNDAY...THE THREAT FOR SHOWERS AND STORMS WILL MOVE INTO THE
EASTERN AREAS BY AFTERNOON. THERE COULD BE SOME LOCALLY HEAVY RAIN
INTO SATURATED AREAS OF MN LAKES COUNTRY...SO SOMETHING TO KEEP IN
MIND NEAR ANY SLOW MOVING THUNDERSTORMS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 PM CDT SAT JUN 21 2014
ON MONDAY...A FAIRLY STRONG UPPER WAVE WILL PUSH A COLD FRONT
SOUTH FROM CANADA. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND
STORMS BY AFTERNOON IN THE NORTH MOVING SOUTH THROUGH MONDAY
NIGHT. TEMPS WILL BE A BIT COOLER...AND ONCE AGAIN WITH PWATS OVER
1 INCH...ANY SLOW MOVING STORMS WILL BE MONITORED GIVEN THE
SATURATED GROUND AND ONGOING FLOODING ISSUES.
ON TUE...THE SLOW MOVING UPPER LOW WILL REMAIN NEAR THE REGION.
THERE COULD BE SOME DRYING LATER IN THE DAY IN THE NORTH...BUT THE
ECMWF HANGS ONTO THE CHANCE FOR SHOWERS AND STORMS AND WILL JUST
MENTION 30 POPS FOR ALL AREAS...GIVEN SOME MODEL DIFFERENCES.
TEMPS WILL BE COOLER THAN RECENT DAYS WITH MID LEVEL COOLING AND
SHOWERS/STORMS AROUND FOR MUCH OF THE DAY.
FOR TUESDAY NIGHT THROUGH FRIDAY...MODELS IN GENERAL AGREEMENT AND
USED A BLENDED SOLN ATTM. TEMPERATURES START ON THE COOL SIDE AS THE
500MB LOW IS IN PLACE OVER THE DAKOTAS...BEFORE FILLING AND LIFTING
TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA
LATER IN THE PERIOD...AND WILL BRING WARMER TEMPERATURES TO THE
REGION BY THE END OF THE TIME FRAME. OTHERWISE...WILL SEE SOME
IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR
-SHRA/-TSRA TO THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT JUN 21 2014
EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS MOST OF THE AREA LATER IN THE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. LOOKING
FOR SCATTERED TSTMS LATER THIS AFTERNOON INTO EARLY EVENING...BUT
THERE IS SOME UNCERTAINTY WITH STORMS AT THE TAF SITES THIS EVENING
SO WILL GO WITH VICINITY WORDING.
&&
.HYDROLOGY...
ISSUED AT 1230 PM CDT SAT JUN 21 2014
RUNOFF FROM ALL THE RECENT RAINFALL OVER THE REGION
CONTINUES TO LEAD TO SEVERAL FORECAST POINTS ABOVE FLOOD STAGE ON
THE ND/MN TRIBS AND ON THE MAINSTEM RED. ABERCROMBIE ON THE WILD
RICE REMAINS IN MODERATE FLOOD STAGE...ALONG WITH SABIN ON S.
BUFFALO. ON THE RED...OSLO IS APPROACHING MODERATE WITH FARGO IN
MODERATE. ADDITIONAL SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD IMPACT RIVER
FORECASTS...DEPENDING ON WHERE THE HEAVIEST PRECIP FALLS. THE AREAL
FLOOD WARNING CONTINUES FOR PARTS OF BELTRAMI COUNTY...WHERE THE
TAMARAC RIVER HAS BEEN OUT OF ITS BANKS NEAR WASKISH.
AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NDZ016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ001>003-007-029.
&&
SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKIHazardous weather outlook, Jun 21, 6:13 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 613 AM CDT SAT JUN 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 613 AM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
In the hours before
Local storm report, Jun 21, 4:14 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 5 SE PILLSBURY 47.16N 97.72W
06/21/2014 M1.00 INCH BARNES ND PUBLIC
HAILED APPROXIMATELY 15-20 MINUTES BETWEEN TWO SEPARATE
STORMS.
&&
JAMLocal storm report, Jun 21, 4:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 5 S HILLSBORO 47.33N 97.06W
06/21/2014 M1.00 INCH TRAILL ND BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK PAGE. TIME ESTIMATED.
&&
JAMLocal storm report, Jun 21, 4:39 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL HILLSBORO 47.40N 97.06W
06/21/2014 M1.75 INCH TRAILL ND PUBLIC
PUBLIC REPORT VIA VALLEY NEWS LIVE FACEBOOK
&&
DRIDDLELocal storm report, Jun 21, 5:16 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 NW ARGUSVILLE 47.06N 96.96W
06/21/2014 E0.75 INCH CASS ND PUBLIC
&&
JAMLocal storm report, Jun 21, 5:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NW CALEDONIA 47.47N 96.90W
06/21/2014 E1.00 INCH TRAILL ND PUBLIC
HAIL PENNY TO QUARTER SIZE LASTED 10 TO 15 MINUTES. STILL
ON THE GROUND CURRENTLY.
&&
JAMLocal storm report, Jun 21, 5:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ARGUSVILLE 47.05N 96.94W
06/21/2014 E1.00 INCH CASS ND BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR.
0400 PM HAIL 1 SW GALESBURG 47.26N 97.42W
06/21/2014 M1.75 INCH TRAILL ND TRAINED SPOTTER
RANGED FROM QUARTER TO GOLF BALL SIZE.
0400 PM HAIL GALESBURG 47.27N 97.41W
06/21/2014 M1.75 INCH TRAILL ND TRAINED SPOTTER
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:20 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 6 more | 16 hr |
| Jun 21, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 61 min |
| Jun 21, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 62 min |
| Jun 21, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 49 min |
| Jun 21, 4:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Jun 21, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 32 min |
| Jun 21, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Jun 21, 6:30 PM CDT | Special Weather Statement | FGF | Grand Forks | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.